Alert archive / California / High Wind Watches in 2008

High Wind Watch 16, NWS San Diego, CA

December 8, 2008Orange County, Riverside County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Dec 8, 2008, 1:19 PM PST for Orange County, Riverside County, San Diego County, California. It took effect at Dec 9, 2008, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 8, 2008, 1:19 PM PST (21:19 UTC)
In effect from
Dec 9, 2008, 4:00 AM PST
Expired
Dec 8, 2008, 8:32 PM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 65 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Dec 8, 8:55 AM PST, 4 hours 24 minutes earlier.

Area forecast discussion, Dec 8, 8:55 AM PST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
855 AM PST MON DEC 8 2008

.SYNOPSIS...
STRONG HIGH PRESSURE BUILDING ALOFT ALONG THE WEST COAST AND AT THE
SURFACE OVER THE GREAT BASIN WILL BRING MODERATE SANTA ANA WINDS TO
SOUTHERN CALIFORNIA LATE TONIGHT AND TUESDAY. FOR WEDNESDAY AND
THURSDAY...EXPECT UNSEASONABLY WARM AND DRY CONDITIONS WITH WEAK
OFFSHORE WINDS. FRIDAY SHOULD CONTINUE DRY BUT WITH COOLER
TEMPERATURES. A STRONG LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP
THIS WEEKEND AND AFFECT SOUTHERN CALIFORNIA LATE SATURDAY THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...TODAY THROUGH WEDNESDAY...
HIGH PRESSURE RIDGE REBUILDING ALONG WEST COAST TODAY WILL SHIFT
INLAND ON WEDNESDAY AND BEGIN TO BREAK DOWN THURSDAY. CURRENTLY
THERE IS A STRONG NORTHERLY JET STREAM...+150 KT PER AIREPS AND
SATELLITE DERIVED WINDS...COMING DOWN THROUGH BRITISH
COLUMBIA/WESTERN WASHINGTON/WESTERN OREGON. THIS WEAKENS TO HALF AS
STRONG BY THE TIME IT REACHES SOUTHERN CALIFORNIA THIS AFTERNOON BUT
CONTINUES AROUND 75 KT THROUGH TONIGHT/TUESDAY MORNING. MODELS ALSO
SHOW THE CURRENT NORTHWEST WINDS 25-40 KTS IN THE MID LEVELS VEERING
TO NORTH-NORTHEAST TONIGHT/TUESDAY MORNING AND LOWERING DOWN TO 4000
FEET...AND THE OFFSHORE PRESSURE GRADIENT BUILDS TO -16 MB FROM THE
COAST TO NORTHERN GREAT BASIN TONIGHT. ALL THESE FACTORS PROVIDE
GOOD SUPPORT FOR A MODERATE TO STRONG SANTA ANA WIND EVENT. HOWEVER
THE DEEP MARINE LAYER CURRENTLY IN PLACE...SEE AVIATION DISCUSSION
BELOW...WILL LIKELY RETARD ONSET OF NORTHEAST WINDS REACHING THE
INLAND EMPIRE VALLEY FLOORS UNTIL EARLY TO MID TUESDAY
MORNING...ORANGE COUNTY COAST/SAN DIEGO COUNTY VALLEYS LATE TUESDAY
MORNING...AND SAN DIEGO COUNTY COAST PERHAPS NOT UNTIL TUESDAY
EVENING. CURRENT THINKING ON STRENGTH OF WINDS....HIGH WIND CRITERIA
MAY BE REACHED OVER SANTA ANA MOUNTAINS...ALL MODELS SHOWING GUSTS
OVER 58 MPH FOR MODJESKA/FREMONT CANYONS...OTHERWISE WIND
ADVISORIES...GUSTS UP TO 55 MPH FOR INLAND EMPIRE AND 35-45 MPH
OTHER LOCATIONS SHOULD SUFFICE. WILL LIKELY ISSUE THE HIGH WIND
WATCH THIS AFTERNOON AND LET EVENING OR MIDNIGHT SHIFT DECIDE ON
EXPANDING IT AND ISSUING NECESSARY WARNINGS/ADVISORIES. NEAR THE
COAST...INCLUDING SAN DIEGO COUNTY PEAK WIND GUSTS UP TO 25 MPH ARE
LIKELY BY TUESDAY EVENING. MIGHT NEED TO ADJUST TUESDAY NIGHT
TEMPERATURES UPWARD TO ACCOUNT FOR INCREASED MIXING...OTHERWISE IN
WIND SHELTERED LOCATIONS THE MUCH DRIER AIR MASS WILL ALLOW FOR
GREATER RADIATIONAL COOLING. WEDNESDAY SHOULD BE MUCH WARMER...10 TO
15 DEGREES MOST LOCATIONS WEST OF THE MOUNTAINS AS OFFSHORE FLOW
CONTINUES...THOUGH MUCH WEAKER...AND DRY AIR MASS ALLOWS MORE SOLAR
RADIATION TO REACH THE SURFACE. CURRENT FORECAST GRIDS FOR WEDNESDAY
LOOK GOOD.

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...FROM PREVIOUS DISCUSSION...
HIGH PRESSURE AND WEAK OFFSHORE FLOW WILL BRING WARM TEMPERATURES
FOR THURSDAY. FLOW WILL BEGIN TO TREND BACK ONSHORE FOR FRIDAY WHICH
SHOULD BRING SLOW COOLING AND POSSIBLY A RETURN OF FOG TO THE
BEACHES. FOR THE WEEKEND THROUGH EARLY NEXT WEEK...THE GLOBAL MODELS
ARE IN GOOD AGREEMENT IN DEVELOPING A LARGE TROUGH OF LOW PRESSURE
OVER THE WESTERN STATES AND FAR EASTERN PACIFIC...THOUGH WITH SOME
RUN TO RUN AND MODEL TO MODEL DIFFERENCES WITH SHORTWAVES. THIS
SHOULD BRING MUCH COOLER TEMPERATURES AND A CHANCE OF PRECIPITATION.
IT SHOULD BE NOTED FROM THE NCEP HPC EXTENDED DISCUSSION...THAT THE
ECMWF AND ECMWF ENSEMBLES ARE WEAKER WITH THE SOUTHERN END OF THE
TROUGH OVER THE SOUTHWEST STATES. IF THIS WERE TO VERIFY...THE
CURRENT FORECAST IS PROBABLY A LITTLE TOO COOL FOR SUNDAY AND MONDAY.

&&

.AVIATION...
081445Z...DEPTH OF THE MARINE LAYER THIS MORNING BASED ON THE 12Z
NKX SOUNDING WAS AROUND 4000 FEET. MARINE LAYER SHOULD REMAIN NEAR
4000 FEET THROUGH TONIGHT BEFORE DROPPING SIGNIFICANTLY ON TUESDAY
IN RESPONSE TO AN OFFSHORE FLOW. LAYERS OF BROKEN TO OVERCAST
STRATOCU WITH BASES RANGING BETWEEN 1500 AND 3500 FEET MSL WILL
REMAIN OVER THE AREA THROUGH TONIGHT WITH SOME MOUNTAIN OBSCUREMENT.
SOME SCATTERED CONDITIONS CAN BE EXPECTED OVER THE COASTAL WATERS
AND ALONG THE IMMEDIATE COAST THROUGH THE AFTERNOON. STRATOCU SHOULD
CLEAR OUT RAPIDLY TUESDAY MORNING AS THE OFFSHORE FLOW TAKES OVER.

ABOVE THE MARINE LAYER...A MOSTLY CLEAR SKY WITH UNRESTRICTED
VISIBILITIES WILL CONTINUE THROUGH TUESDAY.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 8, 7:40 AM PST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
740 AM PST MON DEC 8 2008

PZ750-755-CAZ042-043-048-050-055>058-060>062-090000-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND
OUT 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
740 AM PM PST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

FOR TODAY...GUSTY NORTHWEST WINDS OVER THE DESERTS AND MOUNTAINS
TODAY AND HIGH RIP CURRENT RISK AT THE BEACHES.

FOR TONIGHT...STRONG AND GUSTY NORTHEAST WINDS DEVELOPING THROUGH
THE MOUNTAIN CANYONS AND PASSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...STRONG AND GUSTY OFFSHORE WINDS OVER MOUNTAINS AND VALLEYS
WITH GUSTS TO 55 MPH WIND PRONE AREAS AND 35-45 MPH OTHER AREAS.

WEDNESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

SATURDAY...WINDS INCREASING ALL AREAS AND RAPIDLY BUILDING SEAS OVER
COASTAL WATERS.

SUNDAY...RAIN WITH SNOW IN THE MOUNTAINS...STRONG WINDS ALL
LOCATIONS...AND SEAS OVER 10 FEET IN THE COASTAL AND OUTER WATERS
MAY MAKE TRAVEL HAZARDOUS TRAVEL ON LAND ON SEA OR IN THE AIR.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

BALFOUR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 1:39 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego32 hr

Nearby

High Wind Watches in California, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.